Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 14, 2021, 2:59 PM PDT for Mineral County, Nevada; Mono County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 2:59 PM PDT (21:59 UTC)
- Expired
- Jul 14, 2021, 4:00 PM PDT
- In force
- 61 min
- Issued by
- NWS Reno, NV
Counties Mono County, CA, Mineral County, NV
The radar
The Reno radar (KRGX), 213 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3136 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646
WWUS85 KREV 142159
SPSREV
Special Weather Statement
National Weather Service Reno NV
259 PM PDT Wed Jul 14 2021
CAZ073-NVZ001-142300-
Mono CA-Mineral and Southern Lyon Counties NV-
259 PM PDT Wed Jul 14 2021
...THUNDERSTORMS DEVELOPING IN SOUTHERN MINERAL AND MONO COUNTIES...
At 259 PM PDT, Doppler radar was tracking strong thunderstorms over
southern Mineral and Mono counties.
Winds in excess of 40 mph will be possible with these storms.
Stronger storms could have outflows capable of producing areas of
blowing dust with lowered visibility. Brief heavy rainfall and small
hail are also possible.
Locations impacted include...
Mono Lake, Benton, Chalfant, Hawthorne, Luning, Mina, Oasis, Benton
Hot Springs, Mina Airport, Montgomery Peak, Pizona, Nv 361 At
Mineral-Nye Co Line South Of Gabbs), Junction U.S 6 And NV 360,
Huntoon Valley, Indian Head Peak, Junction NV 359 And CA 167,
Junction CA 266 And CA 168, Benton Crossing Campground, White
Mountain Peak and Excelsior Mountain.
Monitor your favorite radar app or check weather conditions
frequently if you are outdoors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud-to-ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm and produce
new fire starts. Seek a safe shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
the thunderstorms dissipate.
LAT...LON 3804 11914 3896 11820 3889 11817 3847 11770
3790 11834 3789 11842 3747 11783 3746 11784
3746 11850
TIME...MOT...LOC 2154Z 240DEG 49KT 3825 11797
$$
JOHNSTONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 14, 2:38 PM PDT, 21 minutes earlier.
Area forecast discussion, Jul 14, 2:38 PM PDT, 21 minutes before
Area Forecast Discussion National Weather Service Reno NV 238 PM PDT Wed Jul 14 2021 .SYNOPSIS... Temperatures will begin a cooling trend through the rest of the week, to near average temperatures by Friday. Thunderstorm chances return to the region on Sunday, continuing through the middle of next week as monsoonal moisture returns. && .SHORT TERM... A trough moves into the Pacific Northwest tonight and for the next few days, bringing some changes to the weather. There is a very slight chance of a thunderstorm developing over the White Mountains in southern Mono County this evening, but other than that, the forecast will remain pretty dry through at least Saturday. Temperatures remain hot today, but will start a slight cooling trend tomorrow into the weekend with temperatures back down to near average. Highs Thursday and Friday will be back down into the mid 90s for western Nevada and low 80s in the Sierra valleys. We will get caught in the dry southwest flow over the Sierra and western Nevada for the next few days as the Pacific troughs hangs up along the coast. This will bring in very dry air aloft from subsidence of the Pacific Ridge tonight and into Saturday, which will decrease humidity across the area and bring poor moisture recovery to the midslopes and ridges. This, combined with breezy afternoon and evening winds, will create near-critical fire weather conditions each day through the weekend. Please see our fire weather discussion below for more details. The breezy winds are also expected to create bumpy conditions for aviation and rough lake waters the next few days. Winds are expected to remain below lake wind advisory criteria. -Hoon .LONG TERM...Sunday through next week... Ridge of high pressure builds back over the Great Basin starting this weekend and going into next week. This will increase southeast flow over the Sierra and western Nevada, bringing monsoonal moisture into the region and increasing our chances for thunderstorms. Thunderstorms could begin as early as Saturday evening, but more likely Sunday looks to be the first day of lightning in the Eastern Sierra of Mono and Mineral counties. Thunderstorms will start out initially on the dry or hybrid wet/dry at first, with concerns for new lightning fires from the recent heatwave and dry fuels. By Monday, the precipitable water values over the region will continue to increase to near 0.8", right in the sweet spot for heavy rainfall and flash flood potential. Even though the rainfall will be a welcome relief, areas downstream of newly burned areas such as the Beckwourth Complex north of Reno could be susceptible to flooding. Temperatures will remain slightly above average through next week with 90s in northeast CA and western Nevada with 80s in the Sierra. The increase of moisture and cloud cover at night will likely keep low temperatures above average with will increase the heat risk moderate. -Hoon && .AVIATION... Typical W/SW winds are expected each afternoon and early evening the rest of this week - gusts on the order of 20-25 kts with the occasional 30 kt. Tonight into early Thursday morning, some low- end wind shear is possible over the Sierra as ECMWF shows a plume of relatively stronger winds with 700mb flow peaking around 30-35kts. Smoke and haze from fires in the region could produce some areas of MVFR visibility in the E Sierra between MMH/BIH and TVL along with areas north of RNO near the larger Beckwourth Complex. However based on the latest wind forecasts and HRRR Smoke model, impactful smoke is unlikely to affect the TAF sites in our region. A few buildups possible today over the E Sierra near MMH. 5% chance of a renegade t-storm, but based on latest HREF any storms would more likely be over the White Mountains and eastward. -Chris/Hoon && .FIRE WEATHER... Marginally Enhanced Breezes: * The area of high pressure over our region the past week continues to weaken and move east this afternoon into Thursday as a trough pushes near the Pacific Northwest coast. This pattern will marginally enhance southwest-west afternoon breezes with gusts in the 25-30 mph range, with a few wind-prone areas seeing near- critical 30+ mph wind gusts for 1-3 hours, mainly east of US 395. Dry Conditions: * The return of southwesterly flow will also bring dry conditions to the region through at least early Sunday. Daytime humidities will drop into the single digits for valleys, while nighttime recoveries will only be 20-30%. These poor recoveries can lengthen the duration of fires, especially along the mid-slopes, well into the evening and overnight hours. Thunderstorms Early Next Week: * Afternoon build-ups are expected the remainder of the afternoon over the Sierra and the northern White Mountains, with a 5% chance of an isolated storm. Storms look to return to the Eastern Sierra Sunday, with coverage becoming more widespread early next week. Low levels will be dry initially, so new fire starts and stronger outflow winds are a concern. As the week goes on, storms will transition to wetter storms. -Johnston && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 14, 2:59 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
259 PM PDT Wed Jul 14 2021
CAZ073-NVZ001-142300-
Mono CA-Mineral and Southern Lyon Counties NV-
259 PM PDT Wed Jul 14 2021
...THUNDERSTORMS DEVELOPING IN SOUTHERN MINERAL AND MONO COUNTIES...
At 259 PM PDT, Doppler radar was tracking strong thunderstorms over
southern Mineral and Mono counties.
Winds in excess of 40 mph will be possible with these storms.
Stronger storms could have outflows capable of producing areas of
blowing dust with lowered visibility. Brief heavy rainfall and small
hail are also possible.
Locations impacted include...
Mono Lake, Benton, Chalfant, Hawthorne, Luning, Mina, Oasis, Benton
Hot Springs, Mina Airport, Montgomery Peak, Pizona, Nv 361 At
Mineral-Nye Co Line South Of Gabbs), Junction U.S 6 And NV 360,
Huntoon Valley, Indian Head Peak, Junction NV 359 And CA 167,
Junction CA 266 And CA 168, Benton Crossing Campground, White
Mountain Peak and Excelsior Mountain.
Monitor your favorite radar app or check weather conditions
frequently if you are outdoors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud-to-ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm and produce
new fire starts. Seek a safe shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
the thunderstorms dissipate.
LAT...LON 3804 11914 3896 11820 3889 11817 3847 11770
3790 11834 3789 11842 3747 11783 3746 11784
3746 11850
TIME...MOT...LOC 2154Z 240DEG 49KT 3825 11797
JOHNSTONNearby
Special Weather Statements in Nevada, 2021Special Weather Statements in California, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.